Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 23, NWS Birmingham, AL

October 4, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 4, 2014, 3:28 AM CDT for 39 counties in Alabama. It took effect at Oct 4, 2014, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2014, 3:28 AM CDT (08:28 UTC)
In effect from
Oct 4, 2014, 1:00 PM CDT
Expired
Oct 4, 2014, 6:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WWUS84 KBMX 040828
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CDT SAT OCT 4 2014

...A DRY AIR MASS ACROSS CENTRAL ALABAMA WILL CREATE LOW RELATIVE
HUMIDITY VALUES THIS AFTERNOON...

.A DRY AIR MASS WILL SPREAD INTO CENTRAL ALABAMA TODAY AND 
RELATIVE HUMIDITY VALUES WILL FALL BELOW 30 PERCENT FOR 
SEVERAL HOURS THIS AFTERNOON. GUSTY NORTHWEST WINDS WILL
ADD TO THE FIRE SPREAD POTENTIAL.


ALZ011>015-017>050-042300-
/O.UPG.KBMX.FW.A.0010.141004T1800Z-141005T0000Z/
/O.NEW.KBMX.FW.W.0023.141004T1800Z-141004T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
328 AM CDT SAT OCT 4 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* WINDS...WILL BE FROM THE NORTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 20 MPH. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 25 PERCENT.

* IMPACTS...OF A DRY AIR MASS AND WINDY CONDITIONS COMBINED WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
  NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF BRISK WINDS AND LOW RELATIVE
HUMIDITY VALUES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 3, 11:22 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 3, 11:22 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 PM CDT FRI OCT 3 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

SATELLITE AND RADAR IMAGERY HAVE SEVERAL BOUNDARIES ROTATING
SOUTHEASTWARD TOWARD AND THROUGH CENTRAL ALABAMA. A FEW SHOWERS
WERE APPARENT IN CENTRAL TENNESSEE EARLIER...BUT MEAN RELATIVE
HUMIDITY IS TOO LOW HERE TO PRODUCE ANY SHOWERS...AND NOT MUCH IN
CLOUD COVER. MADE SOME ADJUSTMENTS TO THE TEMP TRENDS THIS EVENING
AND RAISED LOWS BY A DEGREE HERE AND THERE. WINDS SHOULD BECOME
BREEZY BEHIND THE STRONG COLD SHOT BEHIND THE FRONT JUST NOW
ENTERING FAR NORTHWEST AREAS. UPDATES ALREADY OUT.

75

&&

.AVIATION...
06Z TAF DISCUSSION.

FIRST COLD FRONT IS ALMOST THRU CENTRAL ALABAMA AND ALL CLOUD
COVER ASSOCIATED WITH IT HAS EXITED INTO GA. SECONDARY FRONTAL
BOUNDARY IS APPROACHING TCL AND WILL CONTINUE TO TRACK SE
OVERNIGHT. THERE MOST LIKELY WILL NOT BE ANY CIGS ASSOCIATED WITH
THIS FRONT JUST MAYBE A FEW CLOUDS AROUND 4-6K FT. THERE IS A
STRATUS DECK IN CENTRAL TN THAT WILL ROTATE SE ACROSS NE AL
TONIGHT THAT COULD PERHAPS CLIP ANB BUT CONFIDENCE IS JUST NOT HIGH
ENOUGH TO MENTION MORE THAN SCT AT THIS TIME. A FEW GUSTS OF 15-18
KTS OUT OF THE NW WILL BE POSSIBLE BEHIND THE SECOND FRONTAL
BOUNDARY. LOOK FOR CONTINUED NW WINDS ON SATURDAY OF 9-12 KTS WITH
SOME GUSTS UP TO 20 KTS POSSIBLE.

NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z
AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  64  38  72  47 /   0   0   0   0  10
ANNISTON    49  65  40  72  49 /   0   0   0   0  10
BIRMINGHAM  47  67  41  74  51 /   0   0   0   0  10
TUSCALOOSA  48  69  42  76  52 /   0   0   0   0   0
CALERA      48  67  43  74  52 /   0   0   0   0   0
AUBURN      51  67  43  73  51 /  10   0   0   0   0
MONTGOMERY  53  70  43  75  50 /  10   0   0   0   0
TROY        53  71  40  75  47 /  10   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Oct 3, 6:59 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT FRI OCT 3 2014

ALZ011>015-017>050-050000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
659 PM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRY AND BREEZY CONDITIONS ARE EXPECTED ON SATURDAY AFTERNOON.
OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.